Hardy-Littlewood theorem

From Encyclopedia of Mathematics
Jump to: navigation, search

The Hardy–Littlewood theorem in the theory of functions of a complex variable: If , and if the power series

with radius of convergence 1 satisfies on the real axis the asymptotic equality

then the partial sums satisfy the asymptotic equality

This theorem was established by G.H. Hardy and J.E. Littlewood [1] and is one of the Tauberian theorems.


[1] G.H. Hardy, J.E. Littlewood, "Tauberian theorems concerning power series and Dirichlet's series whose coefficients are positive" Proc. London. Math. Soc. (2) , 13 (1914) pp. 174–191
[2] E.C. Titchmarsh, "The theory of functions" , Oxford Univ. Press (1979)

E.D. Solomentsev

The Hardy–Littlewood theorem on a non-negative summable function. A theorem on integral properties of a certain function connected with the given one. It was established by G.H. Hardy and J.E. Littlewood [1]. Let be a non-negative summable function on , and let


1) If , , then

2) If , then for all ,

3) If , then

where depends only on . Here

Let be a -periodic function that is summable on , and let

Then , where is constructed for . From the theorem for one obtains integral inequalities for .


[1] G.H. Hardy, J.E. Littlewood, "A maximal theorem with function-theoretic applications" Acta. Math. , 54 (1930) pp. 81–116
[2] A. Zygmund, "Trigonometric series" , 1 , Cambridge Univ. Press (1988)

A.A. Konyushkov


The function is called the Hardy–Littlewood maximal function for .


[a1] E.M. Stein, G. Weiss, "Fourier analysis on Euclidean spaces" , Princeton Univ. Press (1971)
How to Cite This Entry:
Hardy-Littlewood theorem. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by E.D. Solomentsev, A.A. Konyushkov (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article